Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 50, NWS Midland/Odessa, TX

August 1, 2015Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 1, 2015, 9:47 PM MDT for Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2015, 9:47 PM MDT (03:47 UTC)
Expired
Aug 2, 2015, 12:45 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:55 PM MDTFLASH FLOODHobbs, NMHIGHWAY 18 FLOODED. SMALLER STREETS THROUGHOUT HOBBS FLOODED. AT LEAST TWO CARS STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WGUS54 KMAF 020347
FFWMAF
NMC025-020645-
/O.NEW.KMAF.FF.W.0050.150802T0347Z-150802T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM MDT SAT AUG 1 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 1245 AM MDT
    
* AT 943 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  VERY HEAVY RAIN BETWEEN HALFWAY AND HOBBS WITH VERY LITTLE 
  MOVEMENT. THESE STORMS ARE EXPECTED TO BUILD INTO HOBBS WITH 
  RAINFALL RATES OF UP TO 2 INCHES PER HOUR. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  HOBBS...EUNICE...MONUMENT...NADINE...KNOWLES...BUCKEYE...AND 
  HUMBLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3297 10307 3244 10307 3224 10353 3278 10369
      3287 10350

$$

05
3 follow-up statements
510 
WGUS74 KMAF 020440
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1040 PM MDT SAT AUG 1 2015

NMC025-020645-
/O.CON.KMAF.FF.W.0050.000000T0000Z-150802T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA NM-
1040 PM MDT SAT AUG 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR
EAST CENTRAL LEA COUNTY...

AT 1036 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
VERY HEAVY RAIN CONTINUED IN EAST CENTRAL LEA COUNTY...PARTICULARLY 
AROUND THE CITY OF HOBBS. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN 
HAVE ALREADY FALLEN IN PARTS OF HOBBS. VERY HEAVY RAINFALL IS  
EXPECTED TO CONTINUE FOR ANOTHER HOUR WITH 1 TO 2 INCHES OF 
ADDITIONAL RAINFALL POSSIBLE. FLASH FLOODING IS LIKELY... 
PARTICULARLY IN FLOOD PRONE AREAS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
HOBBS...MONUMENT...NADINE...KNOWLES...HUMBLE CITY AND OIL 
CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3297 10307 3244 10307 3244 10349 3287 10350

$$

05
671 
WGUS74 KMAF 020502
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1102 PM MDT SAT AUG 1 2015

NMC025-020645-
/O.CON.KMAF.FF.W.0050.000000T0000Z-150802T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA NM-
1102 PM MDT SAT AUG 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR
EAST CENTRAL LEA COUNTY...

AT 1055 PM MDT...THE HOBBS POLICE DEPARTMENT REPORTED FLASH FLOODING 
IN HOBBS. STREETS PRONE TO FLOODING WERE REPORTEDLY FLOODED ACROSS 
TOWN. HIGHWAY 18 THROUGH THE CITY OF HOBBS WAS FLOODED AND AT LEAST 
TWO CARS WERE REPORTEDLY STRANDED. FLASH FLOODING IS ALREADY 
OCCURRING IN THE CITY OF HOBBS WITH UP TO ANOTHER 1/2 INCH OF RAIN
POSSIBLE IN THE NEXT HOUR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
HOBBS...MONUMENT...NADINE...KNOWLES...HUMBLE CITY AND OIL 
CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN.

&&

LAT...LON 3297 10307 3244 10307 3244 10349 3287 10350

$$

05
502 
WGUS74 KMAF 020639
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 AM MDT SUN AUG 2 2015

NMC025-020645-
/O.EXP.KMAF.FF.W.0050.000000T0000Z-150802T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA NM-
1239 AM MDT SUN AUG 2 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LEA COUNTY WILL EXPIRE AT
1245 AM MDT...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT IN LEA COUNTY. WITH LIGHT AND OCCASIONALLY MODERATE 
RAIN CONTINUING IN THE HOBBS AREA...FLOOD PRONE ROADS ARE LIKELY TO 
REMAIN FLOODED THROUGH THE EARLY MORNING HOURS. DO NOT DRIVE THROUGH 
AREAS WHERE WATER COVERS THE ROAD. THE DEPTH OF THE WATER MAY NOT BE 
APPARENT...PARTICULARLY AT NIGHT.

LAT...LON 3297 10307 3244 10307 3244 10349 3287 10350

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:07 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 1, 8:07 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT SAT AUG 1 2015

.UPDATE...
Trimming rain chances across most of area. Continuing chance of
rain mainly southeast New Mexico into the northern Permian Basin.

&&

.DISCUSSION...
With loss of daytime heating, most shower and thunderstorm
activity across southwest Texas is dissipating. Modest low level
jet beginning to kick in. Short term models suggest that some elevated
instability will also persist over southeast New Mexico and
northern Permian basin for the next few hours. Low level jet and
elevated instability should allow convection to continue and
possibly expand from southeast New Mexico into the northern
Permian basin through late evening. With very little shear, area
of storms should move slowly eastward. Slow movement suggests
locally heavy rain is possible, especially in parts of southern
Lea County where some training appears to be starting along
outflowboundary from earlier convection.

&&

.PREV DISCUSSION... /ISSUED 621 PM CDT SAT AUG 1 2015/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions are expected the next 24 hours. Several thunderstorm
outflow boundaries are currently generating more widely scattered
thunderstorms across west Texas and southeast New Mexico. Based on
latest radar trends confidence was not high enough to mention
thunderstorms at the majority of the terminals. Will mention
however TEMPO MVFR conditions for storms at KHOB through 08z due
to current radar trends and an upper level disturbance that is
expected to impact that terminal for the majority of the night.
More thunderstorms are expected Sunday afternoon across west Texas
and southeast New Mexico and will address in next package.

12

PREV DISCUSSION... /ISSUED 215 PM CDT SAT AUG 1 2015/

DISCUSSION...As of 2:00 PM CDT Saturday...Convection is starting
to develop over the Davis/Guadalupe Mtns and adjacent Plains.
KMAF radar is showing a boundary over the Permian Basin...and high
resolution models are depicting convection forming along the
boundary this aftn/evening.

Models are hinting at more convection tonight and Sunday...
especially over the Mtns and Northern PB as the ridge remains
centered in AZ/NM and slightly weakens allowing weak shortwaves
move across.

The ridge will edge further east and strengthen in response to a
trough moving to the West Coast. Convection will be confined
mainly to the mountains by Tuesday.

Beginning Wed and continuing into next weekend the ridge will be
centered over the Southern Plains. It looks like the increased
subsidence will inhibit convection...even over the mountains.

The bigger news will be the very hot temps. With H85 temps
between 30-31C (ECMWF) and 30-34C (GFS) there will be widespread
triple digit heat across the Plains next week. It looks like the
hottest days will be Wednesday thru Friday with 105-110 possible
in the Trans Pecos and Rio Grande Valleys.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  72  98  74  99  /  10  20  20  20
CARLSBAD NM                    71  97  73  98  /  20  10  20  20
DRYDEN TX                      75 100  74 100  /  10  10   0   0
FORT STOCKTON TX               73  99  74 101  /  10  20  10  10
GUADALUPE PASS TX              68  91  69  90  /  10  20  20  20
HOBBS NM                       70  96  72  96  /  30  10  20  20
MARFA TX                       61  91  62  91  /  10  20  20  30
MIDLAND INTL AIRPORT TX        73  99  74 100  /  10  20  10  10
ODESSA TX                      73  99  75 100  /  10  20  10  10
WINK TX                        75 103  76 104  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/05
Hazardous weather outlook, Aug 1, 12:44 PM MDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT SAT AUG 1 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT SAT AUG 1 2015 /1244 PM MDT SAT AUG 1 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS MAY BE ACCOMPANIED BY GUSTY WINDS TO 50 MPH,
HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES. LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND MONDAY OVER
PORTIONS OF THE FORECAST AREA.  THE STRONGER STORMS COULD PRODUCE
GUSTY WINDS TO 50 MPH, LOCALIZED HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:43 AM MDTAreal Flood AdvisoryMAFLea3 hr
Aug 2, 5:54 PM MDTAreal Flood AdvisoryMAFLea2 hr

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.